80% of chronic migraine sufferers report having rebound headaches also known as medication overuse headaches (MOH)... here's what you need to know.
Medication overuse headaches are painful, drug-induced headaches that occur from frequent, excessive use of pain relieving medications. It is not a condition on its own, but rather a side effect of the regular intake of painkillers. If you’re taking painkillers on a regular basis and experiencing frequent headaches afterwards, there is a high chance you’re suffering from medication overuse headaches. The good news is that this problem can be remedied with simple changes in your painkiller usage habits. Here are 5 telltale signs you are probably dealing with Medication Overuse Headaches:
You feel a constant and unrelenting headache.
A rebound headache is a constant headache that occurs after taking pain medication. If you are taking painkillers for headaches often, there is a high chance you’ll be in for a rebound headache. The good news is that this type of headache is treatable and reversible. You should, therefore, see your doctor and avoid taking painkillers immediately to prevent its development. There are alternatives that can help you avoid having to take medication, read on to find out how.
You feel nauseous after taking your pain medication.
Nausea is one of the most common side effects of painkillers. If you are taking painkillers to alleviate headaches and migraines and feeling nauseous as a result – it’s a clear sign of medication overuse headaches. This side effect can be difficult to assess as nausea is also a common migraine symptom. Nausea can lead to vomiting and dehydration, so you should immediately consult with your doctor if it persists.
You experience stiffness and aching in your neck and shoulders.
Medication overuse headaches can cause a number of uncomfortable symptoms, including stiffness and aching in your neck and shoulders. This is caused by the overuse of painkillers and can lead to tension headaches.
Your headaches often occur at the same time of day.
If your headaches often occur around the same time each day, they are likely caused by medication overuse headaches. This is a common occurrence among people who take painkillers on a regular basis. The best course of action is to immediately cease taking the medication and consult with a doctor.
You need more and more pain medication to relieve your headaches.
Another sign of medication overuse headaches is taking more and more painkillers to relieve your headaches. While this might sound logical at first, it’s actually a red flag that you’re dealing with rebound headaches. You should immediately stop taking painkillers and switch to other remedies, such as rest, relaxation, nutritional supplementation to address the unique needs of a chronic migraine sufferer, and sleep.
The signs of medication overuse headaches are very clear and easy to identify. If you are experiencing any of the above symptoms, there is a high chance that you are dealing with medication overuse and should reduce reliance on pain medications. Those suffering from chronic migraine and headache pain should assess their unique situation and look into alternative pain management and prevention. Consider using a migraine diary to track migraine and headache triggers. Another possible avenue is to prevent migraine episodes with natural herbs known to help your nervous system resist migraine attacks such as Feverfew and Butterbur Root. Nutritional supplementation may also help to assess any deficiencies known to cause migraines. Meditation and sleep regulation are also additional preventatives that might prove helpful.